Indiana, 2025

Damaging Wind in Indiana, July 28, 2025

July 28, 2025 · NWS LMK · 1 event in 1 county or zone

Ahead of a cold front approaching from the north, a west to east bowing line of convection dropped south through Southern Indiana. A few isolated reports of tree and power line damage were reported out of Clark County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Ahead of a cold front approaching from the north, a west to east bowing line of convection dropped south through Southern Indiana. A few isolated reports of tree and power line damage were reported out of Clark County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 28, 5:41 PM EST, 5 minutes earlier. Its key messages:

  • * Heat Advisory expands to cover all of southern Indiana and central Kentucky through Wednesday. * Mainly dry conditions continue with isolated afternoon/evening convection possible. A few strong storms possible today. Thursday will be the wettest day. * Heat and humidity continue, but a cool down is expected to arrive on Thursday and into the weekend.
Area forecast discussion, Jul 28, 5:41 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
641 PM EDT Mon Jul 28 2025

.KEY MESSAGES...

* Heat Advisory expands to cover all of southern Indiana and central
  Kentucky through Wednesday.

* Mainly dry conditions continue with isolated afternoon/evening
  convection possible. A few strong storms possible today. Thursday
  will be the wettest day.

* Heat and humidity continue, but a cool down is expected to arrive
  on Thursday and into the weekend.

&&

.MESOSCALE...
Issued at 641 PM EDT Mon Jul 28 2025

Storms have quickly congealed into a line as they continue to sink
south through southern IN, quickly becoming outflow-dominant. We are
seeing just a few isolated cells pop ahead of the surging outflow
boundary. There is a concern for strong or marginally severe winds
along the leading edge of this outflow as it pushes into the
Louisville Metro. Peak wind gusts of 40-50 mph are most likely, but
isolated severe/damaging wind cannot be ruled out. This type of wind
could bring down weak trees and branches.

Issued at 600 PM EDT Mon Jul 28 2025

Scattered deep convection has indeed initiated along the convergent
boundary and instability gradient across south-central Indiana.
Given the favorable timing, the environment is strongly unstable
with MLCAPE ranging from 2500-4500 J/kg across southern IN and
central KY. Storms will tend to move SSE toward a higher DCAPE (1000-
1500 J/kg) environment across central KY. The Microburst Composite
from the latest SPC mesoanalysis data shows a similar gradient to
the SSE along the most likely storm motion. The primary hazards with
these storms will be isolated strong wind gusts/downbursts, brief
torrential rainfall, and frequent lightning.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 304 PM EDT Mon Jul 28 2025

Things are mostly quiet across the CWA at the moment after a morning
round of storms scraped our NE CWA. Current satellite imagery shows
the cu field being pretty tame and subdued, however we will likely
work toward a more unstable atmosphere through the remainder of
afternoon. 18z SPC Mesoanalysis already showing a moderate to
strongly unstable atmosphere, so really only need a focused trigger
to get things going. For now, expect that to be off the lingering
outflow boundary draped across our NE CWA, and/or along the CAPE
axis gradient stretching from SW Indiana down through north central
KY, likely after 4 or 5 PM EDT. Once storms do get going, a few
could be strong to briefly severe given the degree of instability
coupled with high DCAPE values over 1000 J/KG. Microburst Composite
parameters are already surging across our western CWA where the best
coupling of instability/DCAPE currently reside. In addition to
localized gusty wind potential, will also be a bit concerned about
localized heavy rainfall given slow storm movement and a continued
high PWAT airmass.

Outside of the storm potential, the main focus continues to be the
heat and humidity. Peak heat indices are currently ranging around
100 to 110F for most, with HNB peaking at 114 thanks to an 82F dew
point! Any values over 110F should be localized, so not widespread
enough to consider headline upgrades at the moment. Will keep things
as is for now.

Convection may last a little deeper into the evening tonight given
the later start, and plenty of instability to continue "chain
reaction" type interactions. However, things should quiet down by
late evening to just before Midnight or so. Looking for a quiet
overnight thereafter with some fog to keep an eye on.

Tomorrow looks to be the warmest day with afternoon highs peaking in
well into the low to mid 90s. In addition, dew points continue to
run high, so another day of Heat Advisory criteria likely being met
in many spots. Coverage of showers and storms is expected to be
less, and possibly non-existent, so this should give a good
opportunity to fully realize the potential of this airmass and the
21-23C H85 temps. Still a possibility heat indices really surge
tomorrow, and that we flirt with Extreme Heat Warning criteria,
especially across the western half of our CWA. Something to watch
going into tomorrow.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Issued at 304 PM EDT Mon Jul 28 2025

Tuesday Night - Wednesday Night...

Strong upper ridging will be centered over the Red River Valley
through mid week, with our area on the NE periphery of that upper
ridge. This will keep us in the game for both continued heat and
humidity, and also diurnally driven isolated to scattered shower and
storm activity. Heat Advisory already runs out through Wednesday to
cover expected peak heat indices in the 100 to 110F range, so no
changes planned there. It does appear that some late afternoon and
evening relief could occur given the expected convective activity.
Will also have to watch for localized heavy rainfall Wed PM as high
PWATs, slow storm movement, and efficient rates could cause a few
"hot" spots from a QPF standpoint.

Thursday - Friday...

By late week, the center of the upper ridge continues to retrograde
toward the Rio Grande River Valley, with baggy troughiness sagging
into the eastern CONUS. This will allow for a cool front to drop
into our region. It will be welcome from the aspect of providing
relief to the ongoing heat/humidity, but will also come with the
price of increased shower and storm coverage for Thursday. A bit of
concern for some heavy rainfall potential given focus along a slow
moving boundary that could possibly train, high PWATs (2"+), and
slow storm movement. Current WPC outlook has us in a Marginal Risk,
but will have to watch that through the week to see if the threat
increases. Looking for highs mostly in the mid to upper 80s, by
Thursday putting an end to the prolonged heat.

By Friday, the frontal boundary is sinking south of the area, with
mostly dry conditions expected for most of the CWA. May still have
to hang onto some small chances across our south, but overall things
should be notably cooler (low to mid 80s), and drier.

Saturday - Monday...

Seasonably strong surface high pressure centers over the Great Lakes
for the weekend, and then toward New England for early next week.
This will keep "cooler" conditions in place along with a mostly dry
setup. Can't rule out a return of some shower or storm chances
toward the end of the weekend into Monday, but overall should be low
chance coverage, and mainly diurnally driven. Highs during the
weekend should mostly feature low and mid 80s, with a bit of an
uptick by Monday. Lows will be in the 60s through the weekend.

&&

.AVIATION /18Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 144 PM EDT Mon Jul 28 2025

Mostly VFR conditions expected again through this forecast cycle,
outside of a couple potential impacts. The first threat will be
isolated to widely scattered showers and storms this afternoon and
evening. Once again, will handle those with Prob30 mentions. Could
also see some overnight vis restrictions in fog tonight across some
of the eastern TAF sites (RGA/LEX). Could also have some brief MVFR
ceilings with Bkn cu fields through early afternoon, however bases
are expected to rise above VFR threshold by mid to late afternoon.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Heat Advisory until 8 PM EDT /7 PM CDT/ Wednesday for
     KYZ023>043-045>049-053>057-061>067-070>078-081-082.
IN...Heat Advisory until 8 PM EDT /7 PM CDT/ Wednesday for
     INZ076>079-083-084-089>092.

&&

MESOSCALE...EBW
SHORT TERM...BJS
LONG TERM...BJS
AVIATION...BJS
Hazardous weather outlook, Jul 28, 2:30 PM EST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
330 PM EDT Mon Jul 28 2025

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-291930-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
330 PM EDT Mon Jul 28 2025 /230 PM CDT Mon Jul 28 2025/

This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.

.DAY ONE...Tonight.

A Heat Advisory remains in effect. The only relief will be in the
form of isolated showers and thunderstorms that will feature heavy
rainfall, gusts, and lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The Heat Advisory continues through Wednesday for all of southern
Indiana and central Kentucky. The only relief will be in the form of
isolated showers and thunderstorms that will feature heavy rainfall,
gusts, and lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GENERAL STORM MOTION OF THE DAY:

Any storm motion's today will be slow and erratic in nature.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

BJS

In the hours before

Special weather statement, Jul 28, 4:47 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Louisville KY
547 PM EDT Mon Jul 28 2025

INZ076>078-282215-
Orange IN-Washington IN-Scott IN-
547 PM EDT Mon Jul 28 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN ORANGE...SCOTT AND
WASHINGTON COUNTIES THROUGH 615 PM EDT...

At 546 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Salem, moving southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Scottsburg, Salem, Vienna, Austin, Lexington, Orleans, Blue River,
New Pekin, Campbellsburg, and Little York.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3873 8564 3868 8560 3868 8557 3861 8557
      3860 8579 3850 8589 3849 8599 3842 8600
      3842 8619 3869 8653 3869 8631 3877 8628
      3878 8620 3878 8619 3876 8614 3878 8609
      3876 8603 3876 8594 3873 8587 3880 8580
TIME...MOT...LOC 2146Z 304DEG 20KT 3868 8608

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Padgett
Special weather statement, Jul 28, 5:12 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Louisville KY
612 PM EDT Mon Jul 28 2025

INZ078-079-092-282245-
Jefferson IN-Clark IN-Scott IN-
612 PM EDT Mon Jul 28 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN JEFFERSON...
NORTHEASTERN CLARK AND SOUTHEASTERN SCOTT COUNTIES THROUGH 645 PM
EDT...

At 612 PM EDT, Doppler radar was tracking a strong thunderstorm near
Scottsburg, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Scottsburg, Vienna, Lexington, Saluda, Bethlehem, Underwood, Otto,
Marysville, Paynesville, and Nabb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3869 8546 3868 8546 3866 8544 3861 8544
      3856 8541 3852 8543 3851 8546 3850 8548
      3847 8549 3846 8551 3846 8553 3861 8582
      3873 8575
TIME...MOT...LOC 2212Z 291DEG 17KT 3865 8570

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Padgett
Special weather statement, Jul 28, 5:17 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Louisville KY
617 PM EDT Mon Jul 28 2025

INZ076-077-282245-
Orange IN-Washington IN-
617 PM EDT Mon Jul 28 2025

...STRONG THUNDERSTORMS WILL IMPACT ORANGE AND WESTERN WASHINGTON
COUNTIES THROUGH 645 PM EDT...

At 617 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 9 miles southeast of Bedford, moving southeast at 25
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Salem, Paoli, Orleans, French Lick, Stampers Creek, Orangeville,
Campbellsburg, West Baden Springs, Hardinsburg, and Livonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3860 8600 3842 8624 3842 8631 3839 8631
      3840 8646 3860 8668 3869 8668 3869 8631
      3873 8631 3874 8629
TIME...MOT...LOC 2217Z 320DEG 21KT 3873 8642

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Padgett
Special weather statement, Jul 28, 5:27 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Louisville KY
627 PM EDT Mon Jul 28 2025

INZ077-091-092-282245-
Washington IN-Floyd IN-Clark IN-
627 PM EDT Mon Jul 28 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN CLARK...NORTHERN FLOYD
AND SOUTHEASTERN WASHINGTON COUNTIES THROUGH 645 PM EDT...

At 627 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Salem, moving southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Albany, Clarksville, Charlestown, Sellersburg, Galena, Blue
River, New Pekin, Borden, Greenville, and Saint Joseph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3856 8585 3856 8582 3840 8563 3827 8593
      3841 8604 3842 8603 3842 8604 3850 8610
      3858 8585
TIME...MOT...LOC 2227Z 316DEG 20KT 3849 8594

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CSG
Special weather statement, Jul 28, 5:32 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Louisville KY
532 PM CDT Mon Jul 28 2025

KYZ024-282300-
Breckinridge KY-
532 PM CDT Mon Jul 28 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BRECKINRIDGE COUNTY
THROUGH 600 PM CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Hardinsburg, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hardinsburg, Webster, Irvington, Raymond, Mystic, Frymire, Garfield,
Sample, Clifton Mills, and Holt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3792 8657 3792 8653 3793 8651 3794 8651
      3795 8652 3800 8644 3787 8623 3785 8621
      3773 8641 3789 8660 3790 8660
TIME...MOT...LOC 2232Z 314DEG 18KT 3791 8646

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CSG
Special weather statement, Jul 28, 5:42 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Louisville KY
642 PM EDT Mon Jul 28 2025

INZ077-090>092-KYZ030-031-282315-
Washington IN-Floyd IN-Clark IN-Harrison IN-Jefferson KY-Oldham KY-
642 PM EDT Mon Jul 28 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN HARRISON...CLARK...
FLOYD...SOUTHERN WASHINGTON...OLDHAM AND NORTHERN JEFFERSON COUNTIES
THROUGH 715 PM EDT...

At 642 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southeast of Scottsburg to 10 miles
northwest of Prospect to 10 miles south of Salem. Movement was
southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Louisville, Jeffersonville, New Albany, Jeffersontown, St. Matthews,
Shively, Lyndon, La Grange, Middletown, and Douglass Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3838 8532 3822 8557 3818 8631 3820 8629
      3822 8630 3823 8628 3828 8628 3829 8625
      3832 8629 3835 8628 3835 8625 3839 8626
      3839 8625 3840 8626 3842 8626 3843 8631
      3850 8631 3853 8576 3861 8565 3861 8559
TIME...MOT...LOC 2242Z 333DEG 18KT 3854 8562 3847 8573 3845 8607

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Padgett

The radar

The Louisville radar (KLVX), 60 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clark

When
July 28, 5:46 PM EST
Where
Clark County, 1.19 mi N of Charlestown
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.467, -85.670

Multiple trees and power lines were downed in the area of 2nd, 3rd, 4th, and 5th Street and Market Street in Charlestown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1275311.